Michigan, 2009

Lake-Effect Snow in Michigan, December 26 to 27, 2009

December 26 to 27, 2009 · NWS GRR · 4 events in 4 counties and zones

The arrival of cold air and an upper air disturbance produced an increase in coverage and intensity of lake effect snow showers from Saturday afternoon December the 26th through Sunday the 27th. Since the winds were from the south during this time, the heaviest snow totals were limited to counties along the Lake Michigan shoreline.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

The arrival of cold air and an upper air disturbance produced an increase in coverage and intensity of lake effect snow showers from Saturday afternoon December the 26th through Sunday the 27th. Since the winds were from the south during this time, the heaviest snow totals were limited to counties along the Lake Michigan shoreline. The heaviest snowfall occurred from near Saugatuck north to Muskegon, where six to nine inches of snow fell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Dec 26, 3:45 PM EST, 2 hours 15 minutes earlier.

Area forecast discussion, Dec 26, 3:45 PM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
345 PM EST SAT DEC 26 2009

LATEST UPDATE...ALL EXCEPT AVIATION...

.SYNOPSIS...(345 PM EST SAT DEC 26 2009)
A SLOW MOVING LOW PRESSURE SYSTEM OVER NORTHWESTERN ILLINOIS WILL
KEEP THE WEATHER COLD WITH SNOW SHOWERS IN LOWER MICHIGAN THROUGH
THE WEEKEND. THE BEST SNOW ACCUMULATIONS ARE EXPECTED NEAR THE
LAKESHORE.  THE UPPER LEVEL SYSTEM WILL MOVE EAST OF THE AREA
MONDAY...ALLOWING COLD AIR AND LAKE EFFECT SNOW SHOWERS TO FILTER
INTO THE AREA. TUESDAY THROUGH WEDNESDAY SHOULD BE MOSTLY DRY. A
WEAK SYSTEM MAY BRING SOME SNOW WEDNESDAY NIGHT THROUGH THURSDAY.
THIS WILL BE FOLLOWED BY MUCH COLDER TEMPERATURES INTO THE WEEKEND.

&&

.SHORT TERM...(345 PM EST SAT DEC 26 2009)
(TONIGHT THROUGH SUNDAY NIGHT)

THE MAIN CHALLENGE IN THE SHORT TERM DEALS WITH THE SNOWFALL AMOUNTS
ESPECIALLY NEAR THE LAKESHORE. A WINTER WEATHER ADVISORY FOR SNOW
WILL BE NEEDED TONIGHT FOR THE LAKESHORE COUNTIES FROM OTTAWA COUNTY
NORTH.

SURFACE LOW OVER NORTHWESTERN ILLINOIS IS EXPECTED TO TRACK
NORTHEAST INTO SRN WI BY THIS EVENING AS AN ASSOCIATED UPPER PV
ANOMALY SWINGS TOWARDS THE AREA AROUND THE STACKED UPPER LOW. RADAR
INDICATES INCREASED COVERAGE IN SNOW AS MINOR VORT LOBES ROTATE INTO
SW LOWER AHEAD OF THE MORE SUBSTANTIAL PV ANOMALY CROSSING FROM IA
INTO IL. THIS AREA OF SNOW IS MAKING SLOW PROGRESS TOWARDS OUR
CWFA...POSSIBLY DUE TO DRY LOWER LEVELS OVER OUR SW ZONES NOTED IN
THE LAPS SOUNDINGS. EXPECT DEEP SATURATION TO BE REALIZED WITHIN A
MATTER OF HOURS.

FAVORED NAM12 IS SHOWING IMPRESSIVE CONVERGENCE ASSOCIATED WITH A
WIND CONFLUENCE AXIS ALONG THE LAKESHORE. THIS COMBINED WITH
FRICTIONAL SHORELINE CONVERGENCE AND DEEP SATURATED PROFILES ALL
SUGGEST THAT ADVISORY SNOWS WILL BE LIKELY NEAR THE LAKESHORE.

AHEAD OF THIS PV FEATURE...FORECAST SOUNDING SHOW CONVECTIVE LAYER
DEPTH GROWING TO NEARLY 700 MB WITH CONVECTIVE INSTABILITY IN THE
DGZ. BASED ON THIS...WOULD NOT BE SURPRISED TO SEE SOME LOCALIZED
HIGHER SNOWFALL REPORTS APPROACHING 10 INCHES. AS WE EXPECT THESE
REPORTS TO BE VERY LOCALIZED...WE ARE NOT INCLINED TO GO WITH A
WARNING AT THIS POINT. SNOW IN THE ADVISORY AREA SHOULD BEGIN TO
TAPER OFF AROUND SUNRISE SUNDAY.

&&

.LONG TERM...(345 PM EST SAT DEC 26 2009)
(MONDAY THROUGH SATURDAY)

LAKE EFFECT SNOW SHOWERS ARE ANTICIPATED MONDAY AS H8 TEMPS FALL TO
AROUND -14 C. LES WILL GRADUALLY WIND DOWN MONDAY NIGHT AS HIGH
PRESSURE BUILDS IN. TRANQUIL WX WILL CONTINUE THROUGH MIDDAY
WEDNESDAY WITH HIGH PRESSURE IN CONTROL.

THE NEXT LOW PRESSURE SYSTEM WILL MOVE IN WEDNESDAY NIGHT BRINGING
SOME LIGHT SNOW WEDNESDAY NIGHT THROUGH THURSDAY NIGHT.

IT WILL TURN COLDER FRIDAY AND SATURDAY BEHIND THAT LOW PRESSURE
SYSTEM AND AS HIGH PRESSURE BUILDS INTO THE NORTHERN PLAINS STATES.
THIS WILL RESULT IN STRONG NORTH FLOW CAA FRIDAY AND SATURDAY. WE
HAVE TRENDED THE MAX TEMP FCST COLDER FOR THAT TIME FRAME BASED ON
THIS NOTION AND MEX NUMERICAL GUIDANCE TRENDS.

&&

.AVIATION...(1240 PM EST SAT DEC 26 2009)
AREA OF LAKE ENHANCED SNOW IS APPROACHING SW LOWER MI...SO HAVE
THEREFORE GONE MORE PESSIMISTIC WITH CIGS/VSBYS BEGINNING AROUND
18Z. BIGGEST IMPACTS SHOULD BE AT KMKG. EXPECT FUEL ALTERNATE
CONDITIONS TO PREVAIL WITH A BRIEF PERIOD OF LIFR OVERNIGHT AS
HEAVIEST LAKE ENHANCED SNOW GETS GOING AFT 00Z.

EXPECT GENERALLY BETTER CONDITIONS FROM W TO E OVERNIGHT WITH ONLY
BRIEF MVFR CONDS AT KJXN AND KLAN. CONFIDENCE IN FORECAST DECREASES
FROM EAST TO WEST. IT IS POSSIBLE THAT MORE PESSIMISTIC IFR
CONDITIONS COULD BE SEEN AT GRR...AZO...AND BTL. CONDITIONS ARE
EXPECTED TO IMPROVE AT INLAND TAF SITES AFT 12Z.

&&

.MARINE...(345 PM EST SAT DEC 26 2009)
THE LATEST LOCAL RUN OF THE GLERL WAVE MODEL SUGGESTS WAVES HAVE
SUBSIDED...ESPECIALLY SOUTH OF HOLLAND. WILL THEREFORE MAINTAIN THE
SMALL CRAFT ADVISORIES NORTH OF HOLLAND AS GREATER FETCH...GUSTY
WINDS AND COLD AIR ADVECTION WILL LIKELY KEEP CONDITIONS HAZARDOUS
FOR SMALL CRAFT THROUGH THIS EVENING. REDUCED VISIBILITIES AT
COASTAL WEBCAMS DUE TO SNOW MAKE IT A BIT DIFFICULT TO CORROBORATE
THE WAVE HEIGHTS ADVERTISED BY THE WAVE MODEL...SO WILL ERR ON THE
SIDE OF CAUTION. EXPECT REMAINING ADVISORY CAN BE DROPPED BY EVENING.

AFTER A BRIEF BREAK IN THE ACTION SUNDAY...AN ARCTIC FRONT MONDAY
SHOULD PUT WINDS AND WAVES WELL BACK INTO SCA TERRITORY.

&&

.HYDROLOGY...(345 PM EST SAT DEC 26 2009)
NO CONCERNS ARE ANTICIPATED IN THE SHORT TERM DUE TO MODEST RUNOFF
AND COLD TEMPERATURES. UNSEASONABLY COLD TEMPERATURES FRIDAY AND
SATURDAY COULD RESULT IN INCREASED ICE JAM POTENTIAL INTO THE
WEEKEND.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY THIS EVENING AND TONIGHT FOR
     MASON...OCEANA...MUSKEGON...AND OTTAWA COUNTIES.

LM...SMALL CRAFT ADVISORY THROUGH 06Z SATURDAY NIGHT FOR
     THE ENTIRE NEAR SHORE.

&&

SYNOPSIS:     TJT
SHORT TERM:   TJT
LONG TERM:    LAURENS
AVIATION:     TJT
MARINE:       TJT
HYDROLOGY:    TJT
Hazardous weather outlook, Dec 26, 11:10 AM EST, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1110 AM EST SAT DEC 26 2009

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-271015-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-MASON-LAKE-
OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-
GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-
VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
1110 AM EST SAT DEC 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

ADDITIONAL SNOW SHOWER ACTIVITY THIS AFTERNOON AND EVENING COULD
LEAD TO ACCUMULATING SNOW WEST OF HIGHWAY 131 THIS AFTERNOON INTO
TONIGHT. THE BEST ACCUMULATIONS ARE EXPECTED ALONG THE LAKESHORE
FROM MUSKEGON NORTHWARD.

WINDS AND WAVES WILL BE HAZARDOUS FOR SMALL CRAFT THROUGH THIS
EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ACCUMULATING SNOW IS POSSIBLE AT TIMES INTO MONDAY...ESPECIALLY
NEAR THE LAKESHORE. SNOW COVERED ROADS AND REDUCED VISIBILITIES
MAY OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TJT

In the hours before

Local storm report, Dec 26, 2:02 PM EST, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
202 PM EST SAT DEC 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0159 PM     SNOW             MUSKEGON                43.22N 86.25W
12/26/2009  M2.0 INCH        MUSKEGON           MI   TRAINED SPOTTER

&&

MKALEMBK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Muskegon

When
December 26, 6:00 PM EST to December 27, 7:00 AM EST
Where
Muskegon forecast zone
Reported by
CoCoRaHS
Coordinates
43.219, -86.212 (the zone’s center; the record gives no point)

Six to seven inches of snow had fallen by the early morning hours of the 27th in and near Muskegon. Total snowfall of up to eight inches was reported.

Lake-Effect Snow, Oceana

When
December 26, 6:00 PM EST to December 27, 7:00 AM EST
Where
Oceana forecast zone
Reported by
CoCoRaHS
Coordinates
43.682, -86.317 (the zone’s center; the record gives no point)

Six to seven inches of snow had fallen by the early morning hours of the 27th in and near Pentwater. Total snowfall of up to eight inches was reported.

Lake-Effect Snow, Allegan

When
December 26, 11:00 PM EST to December 27, 7:00 PM EST
Where
Allegan forecast zone
Reported by
CoCoRaHS
Coordinates
42.518, -85.910 (the zone’s center; the record gives no point)

Reports indicated that locally six to eight inches of snow fell across eastern parts of the county by late afternoon on the 27th.

Lake-Effect Snow, Ottawa

When
December 26, 11:00 PM EST to December 27, 7:00 PM EST
Where
Ottawa forecast zone
Reported by
CoCoRaHS
Coordinates
43.003, -86.179 (the zone’s center; the record gives no point)

Reports in and near Holland indicated localized total snowfall of up to eight inches.

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2009Every state in 2009This day in weather historyWarnings in Michigan, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 208919, 208920, 208917, 208918.